Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS La Crosse, WI

April 5, 1997Jackson County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 5, 1997, 5:30 PM CST for Jackson County, Trempealeau County, Wisconsin. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 5:30 PM CST (23:30 UTC)
Expired
Apr 5, 1997, 6:15 PM CST
In force
45 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Jackson County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:50 PM CSTThunderstorm Wind 52Black River Falls, WI
Apr 5, 5:55 PM CSTThunderstorm Wind 55Ettrick, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 052330 RRA
SVRLSE
MNC157-WIC011-053-121-060015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    BUFFALO COUNTY - WEST CENTRAL WISCONSIN
    TREMPEALEAU COUNTY - WEST CENTRAL WISCONSIN
    JACKSON COUNTY - WEST CENTRAL WISCONSIN
    WABASHA COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 615 PM CST
 
* SOME LOCATIONS AFFECTED
    THEILMAN
    FOUNTAIN CITY
    WHITEHALL
    BLACK RIVER FALLS

* AT 528 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 10 MILES NORTHWEST OF ROCHESTER TO 5
  MILES NORTH OF LA CROSSE. THE STORM WAS MOVING NORTH AT 45 MPH.

* THE STORM WILL BE NEAR ZUMBRO FALLS...ARCADIA...AND SHAMROCK BY
  545 PM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


RACY/RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:36 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 5, 2:36 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CST SAT APR 5 1997

FORECAST PROBLEM THIS EVENING WILL BE THE THREAT OF SEVERE
WEATHER...WITH LONGER TERM PROBLEMS BEING THE ENDING OF RAIN
OVERNIGHT.

MID AFTERNOON SURFACE ANALYSIS SHOWED STRONG LOW PRESSURE OVER NEB WITH
A COLD FRONT/DRY LINE ARCING INTO CENTRAL IA. A LARGE BATCH OF SHOWERS
WERE LOCATED FM SOUTHWEST MN INTO EASTERN IA AT 20Z...WITH A THIN BAND
OF INTENSIFYING THUNDERSTORMS FROM SOUTHEAST IA INTO THE KFOD AREA.
SOME WIND DAMAGE HAS BEEN NOTED IN SOUTHEAST IA.

LATEST RUC MODEL CONTINUES TO SHOW INCREASED MID LEVEL COLD ADVECTION
OCCURING OVER MUCH OF THE KARX FORECAST AREA. WITH MOISTURE IN PLACE
AND LOW LEVEL WINDS INCREASING...THE GUSTY LINE OF LOW TOPPED
THUNDERSTORMS WILL CONTINUE TO LIFT NORTH ACROSS IA AND INTO SOUTHEAST
MN THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS. FURTHER
EAST...INSTABILITY IS NOT AS STRONG...BUT GUSTY THUNDERSTORMS ARE STILL
A THREAT.

GRIDDED DATA SUGGESTS THAT MUCH DRIER AIR WILL ADVECT INTO THE REGION
LATER TONIGHT. AS SURFACE LOW PRESSURE HEADS NORTHEAST INTO THE WESTERN
GREAT LAKES LATE TONIGHT...CYCLONIC FLOW AND STRONG COLD AIR ADVECTION
WILL BRING BACK A STRATOCUMULUS DECK AND SCATTERED SHOWERS.

3-HOURLY NGM GUIDANCE TEMPERATURES LOOK GOOD.

RACY

In the hours before

Special weather statement, Apr 5, 3:55 PM CST, 1 hour 35 minutes before
IAZ010-019-029-030-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CST SAT APR 5 1997

...STRONG WIND GUSTS CONTINUE WITH THUNDERSTORMS IN NORTHEAST
IOWA...

AT 338 PM...A WIND GUST TO 41 MPH WAS REPORTED AT OELWEIN BY
AN AUTOMATED WEATHER STATION...COURTESY OF KWWL-TV.

AT 345 PM...STRONG WIND GUSTS OF 40 TO 50 MPH WERE REPORTED IN
THE NEW HAMPTON AREA BY A COOPERATIVE WEATHER OBSERVER.

SHEA
Special weather statement, Apr 5, 5:20 PM CST, 10 minutes before
IAZ008>011-018-019-029-030-060015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CST SAT APR 5 1997

...THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST IOWA HAS BEEN
CANCELLED...

SEVERE THUNDERSTORM WATCH 145 THAT WAS IN EFFECT FOR ALL OF
NORTHEAST IOWA HAS BEEN CANCELLED. LINGERING SHOWERS CAN STILL BE
EXPECTED THROUGH THE EVENING BUT STRONG TO DAMAGING WIND GUSTS
ARE NO LONGER EXPECTED.

SHEA
Special weather statement, Apr 5, 5:22 PM CST, 8 minutes before
IAZ008>011-018-019-029-030-060015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CST SAT APR 5 1997

...THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST IOWA HAS BEEN
CANCELLED...

SEVERE THUNDERSTORM WATCH #145 THAT WAS IN EFFECT FOR ALL OF
NORTHEAST IOWA HAS BEEN CANCELLED. LINGERING SHOWERS CAN STILL BE
EXPECTED THROUGH THE EVENING BUT STRONG TO DAMAGING WIND GUSTS
ARE NO LONGER EXPECTED.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:24 PM CSTSevere Thunderstorm WarningARXCrawford61 min
Apr 5, 4:24 PM CSTSevere Thunderstorm WarningARXGrant61 min
Apr 5, 4:52 PM CSTSevere Thunderstorm WarningARXRichland, Vernon38 min
Apr 5, 5:15 PM CSTSevere Thunderstorm WarningARXLa Crosse45 min
Apr 5, 5:25 PM CSTSevere Thunderstorm WarningARXMonroe50 min
Apr 5, 5:30 PM CSTSevere Thunderstorm WarningARXBuffalo45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.